Alert archive / California / Red Flag Warnings in 2009

Red Flag Warning 1, NWS San Diego, CA

August 6, 2009Riverside County, San Bernardino County, California

NWS San Diego, CA issued this red flag warning at Aug 6, 2009, 8:51 AM PDT for Riverside County, San Bernardino County, California. It took effect at Aug 6, 2009, 11:00 AM PDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2009, 8:51 AM PDT (15:51 UTC)
In effect from
Aug 6, 2009, 11:00 AM PDT
Expired
Aug 6, 2009, 9:00 PM PDT
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:51 PM PDTNON-TSTM WND GST 50Horse Thief Springs Raw, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSGX 061551
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
851 AM PDT THU AUG 6 2009

...A RED FLAG WARNING WILL BE IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH 9 PM PDT THIS EVENING FOR THE MOUNTAINS AND DESERTS
OF SAN BERNARDINO COUNTY DUE TO RELATIVE HUMIDITY BELOW 15
PERCENT AND WINDS GUSTING OVER 35 MPH...

.MUCH DRIER AIR AND STRONG SOUTHWEST TO WEST WINDS WILL BE
AFFECTING THE DESERT VALLEYS AND DESERT SLOPES OF THE SAN
BERNARDINO MOUNTAINS AFTER THE INVERSION BREAKS THIS
MORNING. WIND GUSTS WILL INCREASE THIS AFTERNOON THROUGH EARLY
EVENING AND GUSTS TO 55 MPH ARE LIKELY THROUGH AND BELOW CANYONS
AND PASSES. SURFACE WINDS OVER THE DESERT VALLEYS SHOULD DIMINISH
AFTER 8 PM WHEN THE NIGHT TIME INVERSIONS BEGIN TO FORM. OVER THE
MOUNTAINS THE WINDS WILL LIKELY CONTINUE TO GUST OVER 35 MPH AFTER
8 PM BUT COOLING TEMPERATURES SHOULD RAISE THE RELATIVE HUMIDITY
ABOVE 15 PERCENT. THE COASTAL SLOPES OF THE SAN BERNARDINO COUNTY
MOUNTAINS ARE NOT INCLUDED IN THIS RED FLAG WARNING.

CAZ255-260-070400-
/O.NEW.KSGX.FW.W.0001.090806T1800Z-090807T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-VICTOR VALLEY-APPLE VALLEY-
LUCERNE VALLEY-YUCCA VALLEY-MORONGO VALLEY-
851 AM PDT THU AUG 6 2009

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR 
THE MOUNTAINS AND DESERT VALLEYS OF SAN BERNARDINO COUNTY DUE
TO RELATIVE HUMIDITY BELOW 15 PERCENT AND WINDS GUSTING OVER 
35 MPH...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

OVER THE NORTH AND EAST SLOPES OF THE SAN BERNARDINO MOUNTAINS AND
THE HIGH DESERT VALLEYS OF SAN BERNARDINO COUNTY...RELATIVE HUMIDITY
WILL DROP AFTER 11 AM...TO 8 AND 15 PERCENT...AND SOUTHWEST TO
WEST WINDS WILL INCREASE...WITH GUSTS ABOVE 35 MPH. WINDS WILL
LIKELY BECOME STRONGER DURING THE AFTERNOON THROUGH EARLY EVENING
HOURS WITH GUSTS ABOVE 50 MPH. AFTER 8 PM THIS EVENING WINDS WILL
BEGIN TO DIMINISH AND RELATIVE HUMIDITY INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BALFOUR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Aug 6, 3:45 AM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 3:45 AM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT THU AUG 6 2009

.SYNOPSIS...
AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL MOVE INLAND ACROSS
NORTHERN CALIFORNIA BRINGING COOLER TEMPERATURES...GUSTY WINDS IN
THE MOUNTAINS AND DESERTS...AND A DEEPER MARINE LAYER WITH AREAS OF
NIGHT AND MORNING LOW CLOUDS AND FOG EXTENDING INTO THE INLAND
VALLEYS BY FRIDAY MORNING. SLOW WARMING AND A SLOW DECREASE IN THE
MARINE LAYER DEPTH FOR THE WEEKEND THROUGH EARLY NEXT WEEK AS THE
TROUGH OF LOW PRESSURE WEAKENS AND HIGH PRESSURE OVER TEXAS AND NEW
MEXICO EXPANDS SLOWLY WESTWARD.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (THURSDAY THROUGH SATURDAY)...
AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL MOVE INLAND ACROSS
NORTHERN CALIFORNIA TODAY. THIS WILL BRING COOLING WITH WINDY
CONDITIONS IN THE MOUNTAINS AND DESERTS WITH STRONGEST WINDS
EXPECTED IN NORTHERN AREAS. GUSTS COULD JUST EXCEED WIND ADVISORY
CRITERIA IN THOSE AREAS THIS AFTERNOON AND EVENING WITH ISOLATED
GUSTS NEAR WIND ADVISORY CRITERIA IN SOUTHERN SECTIONS. AREAS OF
STRATUS ARE EXPECTED TO DEVELOP ALONG THE COAST AROUND SUNRISE...NOT
TOO DIFFERENT THAN YESTERDAY MORNING...BUT WITH SOMEWHAT GREATER
COVERAGE THIS MORNING. GREATER STRATUS COVERAGE IS EXPECTED FOR
TONIGHT INTO FRIDAY MORNING WITH STRATUS EXTENDING INTO PORTIONS OF
THE INLAND VALLEYS BY FRIDAY MORNING. GUSTY AFTERNOON AND EVENING
WINDS IN THE MOUNTAINS AND DESERTS FRIDAY WILL NOT BE AS STRONG AS
TODAY. MODEST WARMING FOR SATURDAY AS THE TROUGH OF LOW PRESSURE
BEGINS TO WEAKEN.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
THE MORE CONSISTENT ECWMF IS PREFERRED THROUGH THE EXTENDED. HIGH
PRESSURE OVER TEXAS AND NEW MEXICO WILL EXPAND BRIEFLY WESTWARD
THROUGH TUESDAY...THEN BEGIN TO RETREAT TO THE EAST ON WEDNESDAY.
THIS WILL BRING GRADUAL WARMING AND A SLOW DECREASE IN MARINE LAYER
DEPTH FOR SUNDAY THROUGH TUESDAY WITH LITTLE CHANGE FOR WEDNESDAY.
MID LEVEL MOISTURE IN SOUTH FLOW ALOFT COULD BRING SOME AFTERNOON
CLOUDS TO THE MOUNTAINS MONDAY AND TUESDAY.

&&

.AVIATION...
061030Z...EXPECTING ONLY PATCHY STRATUS ALONG THE COAST BY SUNRISE
UNDER A WEAK INVERSION. OTHERWISE SKIES ON THURSDAY WILL BE MOSTLY
CLEAR WITH A FEW PASSING HIGH CLOUDS AT TIMES. INCREASING ONSHORE
FLOW AND 30-35KT WSW WINDS AT FL100 WILL RESULT IN SOME TURBULENCE
AS WELL AS GUSTY SURFACE WINDS OVER MOUNTAINS AND DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR APPLE
     AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...SCV

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 6, 4:00 AM PDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU AUG 6 2009

CAZ042-043-048-050-057-070000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND VALLEY AREAS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-056-060-061-070000-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
400 AM PDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS OF
SAN BERNARDINO AND RIVERSIDE COUNTIES OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG ONSHORE FLOW WILL BRING STRONG GUSTY WINDS THIS AFTERNOON AND
EVENING WITH INCREASED FIRE DANGER ON DESERT SLOPES. WIND
ADVISORY...SEE LAXNPWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ058-062-070000-
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
400 AM PDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF SAN
DIEGO COUNTY OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG ONSHORE FLOW WILL BRING STRONG...GUSTY WINDS FOR THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

Nearby

Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.